Alert archive / Michigan / Beach Hazards Statements in 2018

Beach Hazards Statement 9, NWS Marquette, MI

August 1, 2018Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 1, 2018, 3:57 AM EDT for Alger County, Marquette County, Michigan. It took effect at Aug 1, 2018, 2:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2018, 3:57 AM EDT (07:57 UTC)
In effect from
Aug 1, 2018, 2:00 PM EDT
Expired
Aug 1, 2018, 8:00 PM EDT
In force
6 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 756 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
756 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WHUS43 KMQT 010757
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
357 AM EDT Wed Aug 1 2018

MIZ005-006-020000-
/O.NEW.KMQT.BH.S.0009.180801T1800Z-180802T0000Z/
Marquette-Alger-
357 AM EDT Wed Aug 1 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect from 2 PM EDT this afternoon through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Alger County: Current related fatalities and rescues in the 
past have occurred during wave conditions similar to today near 
the Au Train River mouth at Au Train...the exposed regions of 
Grand Marais Harbor...and Pictured Rocks National Lakeshore.  

For Marquette County: Current related fatalities and rescues in 
the past have occurred during wave conditions similar to today in 
Middle Bay north of Presque Isle and at Little Presque Isle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

Rolfson

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 1, 1:29 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 1, 1:29 AM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
129 AM EDT Wed Aug 1 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 310 PM EDT TUE JUL 31 2018

Started out as a nice and dry day today with Upper Michigan between
systems. However, daytime heating with readings into the 80s has
built instability up over 1000 j/kg of CAPE. Instability along with
some areas of weaker low-level convergence has been sufficient
enough to develop isold showers and t-storms. Mid level flow is from
west around 10 kts so any showers and t-storms will only drift
slowly from west to east. Expect the activity to diminish 23z-24z
this evening. Quiet weather should then resume through most of
the night as we await strong cold frontal passage. Late tonignt,
cold front currently alligned from northern ND to James Bay is
expected to settle over western Upper Michigan to north central
Upper Michigan. Winds shifting to north-northeast just behind the
front along with shallow low-level moisture could lead to some
light drizzle initially for upslope areas. Better chances for
showers and maybe some t-storms will move across Wed afternoon
into early Wed evening as upper level trough deepens across Lk
Superior and Upper Michigan. Better chance for t-storms will be in
the afternoon over southern cwa where MUCAPEs pop up over 1000
J/KG. However, still cannot count out some t-storms over north as
well with increasing H85-H7 frontogenesis and cooler temps aloft
with the upper trough. Extent of rain is still a question but
localized 1 inch plus amounts seem possible in higher terrain of
west and north central.

In addition to the rain, probably even a more noteable impact will
be much cooler and blustery condtiions developing behind the front.
Temps are already in the mid 50s to lower 60s behind the front in
Saskatchewan and Manitoba. After a warm night tonight with readings
mainly staying in the 60s ahead of the front, expect temps to fall
near Lk Superior very late tonight or first thing on Wed morning.
Temps will be able to warm into the 70s over scntrl before temps
fall off later in the day. Extent of how cool it will become behind
the front is one of bigger questions. Like the look of the high res
NAM (NAMNest) hourly temps, but it may be too cool as it shows temps
falling into the 40s over much of the northwest and north central.
Though that seems to be a bit ambitious for a cold front on Aug 1st,
we should at the least see temps fall into the 50s over the north
and into the 60s over the south as the day progresses.

North to northeast winds will kick up quickly to 15-20 mph with some
gusts to 25 mph once the cold front moves through. Strongest winds
will be near Lake Superior. The strong winds will build waves,
leading to hazardous conditions for small crafts on the Great Lakes
and also resulting in a moderate to high swim risk on Lake Superior.
Since the weather and cool conditions will not ideal for swimming,
may not need to have a Beach Hazard Statement and enhanced messaging
on social media.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 250 PM EDT TUE JUL 31 2018

The big story later this week into early next week is the roller
coaster ride that temperatures will be on. Thursday will certainly
be the coolest day later this week as temperatures will likely
struggle to climb into the mid to upper 60s as cold air advection
continues across the Upper Great Lakes. Lows Wednesday and Thursday
night will be rather chilly, especially inland from the Great Lakes
where lows are expected to drop into the 40s, with low to mid 50s
elsewhere. Friday through the weekend, weak ridging will build into
the region ahead of a developing shortwave troughing in the northern
Rockies and Plains. Ahead of this shortwave, very warm air aloft is
progged to advection into the Western Great Lakes. This will allow
not only high temperatures to soar into the upper 80s and perhaps
lower 90s by Saturday, but will also keep overnight lows far above
normal for this time of year. With an increasing surface pressure
gradient on Saturday across the region, expect the synoptic-scale
winds out of the south-southwest to hold off any lake breeze
development in the afternoon. This means there will be little relief
from the heat near the shoreline of Lake Superior. However, along
the northern shores of Lake Michigan, flow off of the lake should
help keep temperatures in the 70s immediately adjacent to the
shoreline. Right now, it appears Saturday will be the warmest day;
however, confidence is not high in regards to Sunday. Medium range
models hint at a lead shortwave ejecting out across the region on
Sunday, which would increased the potential for precipitation and
cloud cover, reducing the potential for another really hot day
across the area. Into early next week, it is difficult to say how
temperatures will trend given the variety of upper-level patterns
progged to set up across the Upper Great Lakes.

Precipitation wise, as the cold front continues to track east across
central and eastern Upper Michigan Wednesday night lingering showers
and thunderstorms will gradually diminish. For the most part,
Thursday looks dry outside of the potential for some lingering
drizzle in upslope areas off of Lake Superior. As high pressure
tracks across the region late Thursday through Friday, expect
conditions to remain dry. The next best chance for precipitation
looks to arrive later in the weekend as the above mentioned lead
shortwave, followed by the main upper-level wave and it's associated
weakening cold front push track east across the Upper Great Lakes.
As for precipitation chances early next week, as mentioned above
it's difficult to say how things will evolve. Regardless, it does
look to remain quasi-active early next week, which will favor
additional chances for precipitation.
&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 126 AM EDT WED AUG 1 2018

VFR conditions will prevail at KIWD/KCMX/KSAW overnight. Cold
front will arrive over far western Upper MI early this morning,
and shra associated with the front will begin to impact KIWD/KCMX.
Low clouds will also follow the front. Cigs should fall to MVFR
at KCMX and KIWD this morning with IFR/LIFR conditions likely this
afternoon as rain coverage increases. MVFR cigs will develop at
KSAW, but not until later in the afternoon.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 310 PM EDT TUE JUL 31 2018

Winds across Lake Superior will be less than 15 kts thru this
evening. A cold front will cross Lake Superior late tonight thru Wed
morning. In its wake, n to ne winds will gust to 20-25 kts on Wed,
mainly across the w half of the lake. Winds will then diminish to
mostly under 10 kts from w to e Wed night thru Thu night as a high
pressure ridge arrives. As the high pres ridge departs and a low
pres trough emerges over the Plains, increasing southerly winds are
expected late Fri into Sat. Winds may reach the 15-25kt range at
times.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JLA
LONG TERM...Ritzman
AVIATION...07
MARINE...JLA
Hazardous weather outlook, Jul 31, 3:55 PM EDT, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
355 PM EDT Tue Jul 31 2018

MIZ001>007-009>014-084-085-012000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
355 PM EDT Tue Jul 31 2018 /255 PM CDT Tue Jul 31 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Isolated thunderstorms this evening across central and eastern
Upper Michigan will dissipate after sunset. Additional
thunderstorms remain possible across far western Upper Michigan
and over the Keweenaw Peninsula late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms Wednesday into Wednesday night.

There is a moderate to high swim risk late Wednesday afternoon
through Wednesday night for Alger and Marquette Counties.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-012000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
355 PM EDT Tue Jul 31 2018 /255 PM CDT Tue Jul 31 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible tonight over western Lake Superior.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms are possible Wednesday.

Additional chances for thunderstorms are possible, especially
across western Lake Superior, this weekend.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-012000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
355 PM EDT Tue Jul 31 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.thunderstorms

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday afternoon into Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Ritzman

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:28 AM EDTSpecial Weather StatementMQTHoughton47 min
Aug 1, 1:08 PM EDTSpecial Weather StatementMQTDickinson52 min
Aug 1, 1:14 PM EDTSpecial Weather StatementMQTMenominee31 min
Aug 1, 1:26 PM EDTSpecial Weather StatementMQTDickinson34 min
Aug 1, 1:56 PM EDTSpecial Weather StatementMQTDickinson49 min
Aug 1, 2:06 PM EDTSpecial Weather StatementMQTDickinson39 min
Aug 1, 2:14 PM EDTSpecial Weather StatementMQTLuce46 min
Aug 1, 2:37 PM EDTAreal Flood AdvisoryMQTLuce3 hr
Aug 1, 2:42 PM EDTSpecial Weather StatementMQTMenominee33 min
Aug 1, 2:43 PM EDTSpecial Weather StatementMQTDelta62 min
Aug 1, 2:47 PM EDTSevere Thunderstorm WarningMQTDickinson, Menominee28 min
Aug 1, 3:19 PM EDTSpecial Weather StatementMQTDelta41 min
Aug 1, 3:22 PM EDTSevere Thunderstorm WarningMQTDelta23 min
Aug 1, 3:25 PM EDTSpecial Weather StatementMQTMenominee50 min
Aug 1, 3:47 PM EDTSpecial Weather StatementMQTDelta28 min
Aug 1, 4:08 PM EDTSpecial Weather StatementMQTSchoolcraft52 min
Aug 1, 4:41 PM EDTSevere Thunderstorm WarningMQTSchoolcraft34 min
Aug 1, 4:45 PM EDTSpecial Marine WarningMQT30 min
Aug 1, 5:15 PM EDTSpecial Weather StatementMQTSchoolcraft45 min

Nearby

Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.